Colorado, 2009Winter Storm and Winter Weather in Colorado, December 22 to 24, 2009
December 22 to 24, 2009 · NWS GJT · 13 events in 13 counties and zones
A moist Pacific storm system moved inland over the Pacific coast and then tracked through the Great Basin region, spreading snowfall across much of eastern Utah and Western Colorado. The best upper level support associated with this storm was positioned over southern Colorado and southeast Utah, which received the heaviest snowfall.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system moved inland over the Pacific coast and then tracked through the Great Basin region, spreading snowfall across much of eastern Utah and Western Colorado. The best upper level support associated with this storm was positioned over southern Colorado and southeast Utah, which received the heaviest snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 2:26 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 22, 2:26 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 AM MST TUE DEC 22 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
BASED ON CONSISTENCY OF EVENING/EARLY MORNING MODEL RUNS WITH
PREVIOUS RUNS...DECIDED TO UPGRADE ADVISORIES TO WINTER STORM
WARNINGS SW SAN JUAN MOUNTAINS...DURANGO AREA...PAGOSA SPRINGS AREA.
ALSO ISSUING A WINTER STORM WARNING FOR EXTREME SE UTAH ABOVE 5000
FOOT LEVEL...MAINLY BLANDING AREA. OTHERWISE CLOSED UPPER LOW OVER
NRN OR DROPS RAPIDLY SOUTHWARD TO AROUND LAS VEGAS BY THIS EVENING.
ALL MODELS INDICATE SUBSTANTIAL QPF/SNOW DESPITE RATHER LACK LUSTER
FORCING...BUT ITS HARD TO IGNORE THE CONSISTENCY DISPLAYED BY
SEVERAL MDL RUNS. FOCUS OF PCPN MAINLY OVER THE SRN ZONES AS
COMBINATION OF OROGRAPHICS AND DIVERGENCE/DIFFLUENCE ALOFT WORK ON
INCREASING MSTR SUPPLY.
THE UPPER LOW SINKS INTO AZ TONIGHT AND THEN BEGINS TO MOVE
EASTWARD INTO NM. SOUTHERN ZONES REMAIN UNDER THE GUN WHILE WRAP
AROUND STARTS TO DEVELOP ACROSS THE NRN AND CNTRL MTNS BRINGING SUB
ADVISORY SNOW AMOUNTS. PCPN WILL BEGIN TO TAPER OFF ACROSS
THE SOUTH WEDNESDAY AS THE FLOW BECOMES NRLY AND FOCUS OF PCPN
SHIFTS TO THE NRN AND CNTRL MTNS. BY WEDNESDAY NIGHT THE GFS AND
ECMWF SHOW A SECONDARY WAVE HEADING FOR THE FORECAST AREA. THIS WILL
BRING A SURFACE COLD FRONT INTO THE REGION ...PROVIDING INSTABILITY
AND H7 FLOW OF 30 KTS OVER THE NORTH PROVIDING GOOD OROGRAPHIC
FORCING FOR ADDITIONAL SNOW ACCUMULATIONS.
.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
CLOSED LOW WILL BE OVR KS BY THUR AS WRAPAROUND MOISTURE AND
NRLY WIND FLOW KEEPS SNOW CHCS THRU FRI MORNING ESPECIALLY NRN AND
TO SOME DEGREE CEN MTNS DUE TO FAVORABLE OROGRAPHICS. MODERATE
ACCUMULATIONS OF UP TO 6 INCHES ARE POSSIBLE AFTER ALL IS SAID AND
DONE...ESPECIALLY NRN MTNS. BY THUR NIGHT...ANOTHER IMPULSE WILL
HAVE DROP DOWN FROM THE N REINFORCING THE COLD AIR ALREADY IN PLACE.
ALMOST NO PRECIP ASSOD WITH THIS PIECE OF ENERGY HOWEVER SO TOOK OUT
ALMOST ALL MENTION OF SNOW FROM FORECAST THOUGH SOME VERY ISOLD
SNOWSHOWERS ARE POSSIBLE NEAR GORE/PARK RIDGE MTNS.
FOR FRI AND SAT...WEAK RIDGING BUILDS IN AS SKIES CLEAR WHILE TEMPS
REMAIN BELOW NORMAL FRI DUE TO SECOND SHOT OF ENERGY. BY SAT
HOWEVER...TEMPS WILL ALREADY START TO REBOUND. DO ANTICIPATE
COLD AIR TO STICK AROUND THE VALLEYS AS INVERSIONS ONCE AGAIN SET UP
OVER REGION. BY SUNDAY...SHEARED RIDGE AXIS WILL BE OVR CWA AS WINDS
BECOME MORE SLY AS WARM ADVECTION KICKS IN. AS THIS HAPPENS...
NEXT SHORTWAVE WILL UNDERCUT RIDGE CAUSING VERY SLIM CHC FOR PRECIP
OVR SRN CO AREAS MONDAY.
&&
.AVIATION...
KGJT AND KVEL REPORTING 3MI VIS DUE TO FOG ATTM BUT EXPECT
CONDITIONS TO START DETERIORATING FOR ALL TAF SITES TODAY AS SYSTEM
APPROACHES FROM THE W. CLOUD BASES AND VSBY WILL DECREASE THROUGHOUT
THE DAY BECOMING MVFR TO IFR IN THE AFTN DUE TO THE NEXT STORM
SYSTEM AND WIDESPREAD SNOW. SE UT AND SW CO WILL SEE MOST OF THE
SNOWFALL AND IFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON SW SAN JUAN MTS AND SOME SW CO VLYS...ZONES 19/22/23.
WINTER WEATHER ADVISORY FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON NW SAN JUAN MTS AND SW CORNER OF CO...ZONES 18/21.
UT...WINTER STORM WARNING FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON EXTREME SE UT ABOVE 5000 FT LEVEL...ZONE 22.
WINTER WEATHER ADVISORY FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR LA SAL AND ABAJO MTS...ZONE 28.
SHORT TERM...MC
LONG TERM....TGR
AVIATION.....TGRHazardous weather outlook, Dec 21, 9:50 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST MON DEC 21 2009
COZ001>014-017>023-UTZ022>025-027>029-221230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
950 PM MST MON DEC 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED OVER THE CWA TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
FOR THE LATEST WARNING AND ADVISORY HIGHLIGHTS IN COLORADO AND UTAH
...GO TO WEATHER.GOV/GJT
THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY MORNING AND
WILL BRING SIGNIFICANT SNOWFALL TO THE REGION...ESPECIALLY IN THE
FOUR CORNERS AREA OF UTAH AND COLORADO. CONDITIONS WILL IMPROVE LATE
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Winter Weather, Southwestern San Juan Mountains
- When
- December 22, 5:00 AM MST to December 23, 8:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with wind gusts up to 40 mph producing blowing and drifting snow. This snowfall caused an avalanche to occur over highway 550, burying the road under 4 feet of snow, which resulted in the road being closed for several hours.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- December 22, 5:00 AM MST to 10:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Heavy snowfall of 4 to 8 inches occurred across the area with locally higher amounts, including 12 inches near the town of Dove Creek and 11 inches near Cahone. Adverse weather conditions caused the closure of Highway 141. Wind gusts up to 30 mph produced significant blowing and drifting snow. Locally stronger wind gusts occurred across northwest portions of the area where snow drifts were up to 2 feet deep.
Winter Storm, Animas River Basin
- When
- December 22, 6:00 AM MST to December 23, 6:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 5 to 7 inches occurred across half of the area, including in and around the town of Durango. The adverse weather conditions caused the closure of roadways near Fort Lewis College in Durango.
Winter Storm, Grand and Battlement Mesas
- When
- December 22, 6:00 AM MST to December 24, 5:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 17 inches occurred above the 8,000 foot level. Wind gusts up to 30 mph produced blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 22, 7:00 AM MST to 7:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred above the 7,500 foot level.
Winter Weather, Northwestern San Juan Mountains
- When
- December 22, 8:00 AM MST to December 24, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with locally higher amounts, including 15 inches at the Monument area of Red Mountain Pass. Wind gusts up to 30 mph produced blowing and drifting snow.
Winter Storm, San Juan River Basin
- When
- December 22, 9:00 AM MST to December 23, 1:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred across the area.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 22, 12:00 PM MST to 6:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 2 to 4 inches with locally higher amounts reported, including 6 inches in Paradox.
Winter Weather, Roan and Tavaputs Plateaus
- When
- December 22, 12:00 PM MST to December 23, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred above the 7,500 foot level.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 22, 12:00 PM MST to December 24, 4:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 occurred across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 22, 12:00 PM MST to December 24, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 occurred across the area.
Winter Storm, Flattop Mountains
- When
- December 22, 12:00 PM MST to December 24, 6:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 14 inches occurred across the area.
Winter Weather, Elkhead and Park Mountains
- When
- December 23, 10:00 AM MST to December 24, 6:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred across the area with locally higher amounts, including 15 inches over Rabbit Ears Pass and 14 inches at the Dry Lake SNOTEL site.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, December 22, 20093 deaths · 14 injured · 1 event
- Winter Weather in Kansas, December 22 to 23, 20093 deaths · 3 injured · $175,000 · 2 events
- Heavy Snow in New Mexico, December 22 to 24, 20091 death · 3 injured · 8 events
- Freezing Fog in Missouri, December 22, 200911 events
- Freezing Fog in Illinois, December 22, 200910 events
- Winter Storm and Winter Weather in Colorado, December 22 to 24, 20099 events
- Heavy Snow in Maine, December 22 to 23, 20098 events
- Winter Storm and Winter Weather in Utah, December 22 to 23, 20096 events
- Freezing Fog in Kentucky, December 22, 20095 events
- High Wind in California, December 22, 200968 kt wind · 4 events
- High Wind in California, December 22, 200953 kt wind · 4 events
- High Wind in California, December 22, 200959 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204415, 204418, 204416, 204425, 204424, 204414, 204417, 204419, 204420, 204422, 204423, 204426, 204421.